Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

What causes stomach pain when laying flat?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
Every time I lay flat to sleep, I always wake up in the middle of the night with a pain in my stomach.. What could be the problem.. The pain just woke me up eases up after I turn on my side on a fetal position. I am 39 years old (occasionally drinks, maybe once-twice a year).. Never done drugs and don't smoke..
Posted Tue, 11 Feb 2014 in Abdominal Pain
Answered by Dr. Rakesh Karanwal -10 hours later
Brief Answer: More information is required Detailed Answer: Hi there, Thanks for your query. More details are needed, such as, site of pain; nature of pain- whether colicky/cramps/burning sensation; reflux of acidic fluids in to the mouth; burning chest pain; relief with food; bowel movements, etc... However, the sketchy details suggest hyperacidity/stomach ulcers; worms infestation; or, problem of Pancreas. Perhaps, the required information would provide me invaluable input to localize the exact cause. A course of a Proton Pump Inhibitor (PPI) such as, Omeprazole or Pantoprazole + a single tablet of anti-worm drug, such as, Albendazole should give you relief. An ultrasound of the abdomen, Gastroscopy and relevant blood/stools workup would identify the cause. Consult your doctor and apprise him of my opinion. I am certain that he will agree with my opinion; order required tests, and- based on the reports- will arrive at a certain diagnosis and prescribe suitable treatment as advised. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Col (Dr.) Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: What causes stomach pain when laying flat? 27 minutes later
My pain is usually below my abdomen.. It's like more on my guts and affects my mid back as I breathe that's what's waking me up mostly..the nature of pain is dull ache.. No gas, no cramps and no acidic fluid in mouth but sometimes it accompanied w/ a chest pain.. I don't have insurance at the moment as I lost my job and lost my insurance coverage I can't see a doctor.. Are those medicine you quoted OTC or do I need prescription? Thanks a lot!
Answered by Dr. Rakesh Karanwal 25 minutes later
Brief Answer: Anti-inflammatory+muscle relaxant+PPI will help Detailed Answer: Hi, The fresh input changes the perspective somewhat. Lower abdominal, back and chest pain seems to be more of muscular in origin (spasm of lower abdominal and back muscles, a condition in which, breathing-in, aggravates the pain), than the guts. However, chest pain may also be due to increased acid production in stomach with occasional reflux of acid into the food pipe. A short course (5-7 days) of a combination of anti-inflammatory drug, such as, ibuprofen, and a muscle relaxant, such as, Chlorzoxazone will relax the muscle spasm and relieve the pain at all sites. In addition, 2-4 week's course of PPI (as mentioned earlier) + single-dose deworming course, will relieve hyperacidity + chest pain. ALL SUGGESTED DRUGS are most likely available OTC. Take care Col (Dr.) Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor